Background: Electroconvulsive therapy (ECT) used in the treatment of severe psychiatric disorders induces stimulation of the autonomic nervous system with initial parasympathetic outflow immediately followed by a sympathetic response. These responses induce an initial bradycardia, arrhythmias, and hypertension. QT dispersion (QTD), defined as maximal QT interval minus minimal QT interval on 12 leads of the surface electrocardiogram, reflects regional heterogeneity of ventricular repolarization. The effects of electrical stimulus due to ECT on QT interval and QTD are of considerable interest.
Objective: This study was designed to investigate the effects of electrical stimulation caused by ECT on RR interval, QT interval, the rate-corrected QT (QTc) interval, QTD, and the rate-corrected QTD (QTcD) under general anesthesia using computerized measurements.
Methods: Thirty psychiatric patients scheduled for ECT were studied under propofol anesthesia. A 12-lead electrocardiogram was monitored to measure parameters. Muscle paralysis was achieved by administering succinylcholine 1 mg/kg intravenously, and the efficacy of ECT was determined by the tourniquet technique.
Results: The RR interval and QT interval decreased significantly immediately after electrical stimulus, and returned to the baseline level 1 minute after electrical stimulus. In 25 out of 30 patients, the baseline value of QTc interval was higher than the normal limits, and the QTc interval decreased significantly for 2 minutes after electrical stimulus. In 27 out of 30 patients, the baseline values of QTD and QTcD were higher than the normal limits, and the QTD and QTcD increased significantly from immediately after electrical stimulus to 5 minutes after electrical stimulus.
Conclusions: The QTc interval, QTD, and QTcD, which were associated with increased risks of ventricular arrhythmias, increased significantly before anesthetic induction in patients with major depression. Electrical stimulus during ECT induced further increases of the QTD and QTcD.
From the *Department of Anesthesiology, and †Department of Hypertension and Cardiorenal Medicine, Dokkyo Medical University School of Medicine, Mibu, Tochigi, Japan.
Received for publication February 03, 2009; accepted April 01, 2009.
Reprints: Toshimitsu Kitajima, MD, Department of Anesthesiology, Dokkyo Medical University School of Medicine, Mibu, Tochigi 321-0293, Japan (e-mail: firstname.lastname@example.org).